Takotsubo cardiomyopathy after administration of norepinephrine Khaled Sherif, MD, Sharmila Sehli, MD, and Leigh A. Jenkins, MD
Stress-induced cardiomyopathy is a syndrome of transient cardiac dysfunction with no clear pathophysiology. It is thought to be secondary to catecholamine surge. The mechanism by which catecholamine can induce transient cardiac dysfunction is unknown. We present a case of a patient who developed stressinduced cardiomyopathy after she was administered norepinephrine due to a nursing error.
tress-induced Figure 1. ECG showing ST segment and T wave changes. cardiomyopathy (also known as takotsubo cardiomyopathy, TC) is of packed red blood cells with furosemide were ordered. After the a syndrome of transient cardiac dysfunction precipitated patient received blood, norepinephrine (Levophed) 4 mg intraveby intense emotional or physical stress. It has been recognized nously was given instead of furosemide 40 mg due to a nursing in Japan since 1991 (1). The prevalence of TC in the general error. Soon after that, the patient started complaining of chest pain population is estimated to be between 1.7% and 2.2% in pawith dyspnea and was in acute distress with tachypnea and expiratients who present with suspected acute coronary syndrome. It is tory wheezing. An electrocardiogram showed new ST segment characterized by acute chest pain, electrocardiographic changes, and T wave changes in the precordial leads (Figure 1). Her tropoand elevated cardiac biomarkers in the absence of obstructive nin T level was 0.44 ng/mL; creatinine kinase, 131 ng/mL; and coronary artery disease. It can be classiﬁed into a left ventricucreatinine kinase–myocardial band, 6.9 ng/mL. A transthoracic lar apical ballooning variant (most common), an inverted or echocardiogram showed severely depressed left ventricular systolic reverse variant (basal akinesis with hyperdynamic apex), and function with an ejection fraction of 25% to 29% with apical wall a midventricular variant. We present a patient who developed akinesis and hypokinesis of anterior, anteroseptal, and anterolateral TC after receiving a norepinephrine injection. CASE REPORT A 76-year-old woman with hypertension, type 2 diabetes mellitus, and diverticulosis presented with bright red rectal bleeding. On admission, she was hemodynamically stable. She was found to have normocytic anemia with a hemoglobin of 7.8 g/dL. Two units 166
From the Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, Texas. Corresponding author: Khaled A. Sherif, MD, Department of Internal Medicine, Texas Tech University Health Sciences Center, 3601 4th Street, MS 9410, Lubbock, TX 79430 (e-mail: [email protected]
). Proc (Bayl Univ Med Cent) 2016;29(2):166–167
Figure 2. Left ventriculogram showing apical ballooning.
walls. Coronary angiography showed no evidence of signiﬁcant obstructive coronary artery disease. A left ventriculogram showed mildly depressed left ventricular systolic function and an ejection fraction of 45%, with evidence of apical ballooning (Figure 2). The diagnosis of takotsubo cardiomyopathy was made. The patient was treated with beta-blockers, angiotensin-converting enzyme inhibitors, and aldosterone antagonist for heart failure symptoms. She improved over time and was discharged home. A transthoracic echocardiogram after 6 months showed an ejection fraction of 50% to 55%. DISCUSSION The left ventricular dysfunction that occurs with stressinduced cardiomyopathy is thought to be secondary to catecholamine surge brought on by intense psychological or physical stress. Much of the evidence for this comes from observational and case-control studies that have found an association between elevated catecholamine levels and disease onset. The mechanism by which catecholamine can induce transient left ventricular dysfunction is unclear. It is possible that high doses of catecholamine are directly toxic to myocardial cells. This is supported by histological ﬁndings from animal studies and autopsy ﬁndings from TC patients that document myoﬁbril degeneration, contraction band necrosis, and leukocyte inﬁltration (2). Molecular studies in cultured cardiocytes have shown that high doses of epinephrine
are directly toxic to the cells. This results in a signiﬁcant rise in cyclic adenosine monophosphate and calcium levels that trigger the formation of free oxygen radicals, initiation of expression of stress response genes, and induction of apoptosis in a subset of cells (3, 4). Myocardial necrosis cannot explain the entire picture because most patients with TC regain full recovery of left ventricular function. It has been proposed that epinephrine may cause damage by inducing spasm of coronary macro- and microvasculature and/or stunning of cardiocytes directly because of cyclic adenosine monophosphate–mediated calcium overload (5). About 80% of TC cases occur in postmenopausal women. Studies have shown that estrogen plays an important role in protecting the myocardium (6), possibly by downregulating beta-adrenergic receptors. Postmenopausal women lose this protection and are more vulnerable to the catecholamine surge that is associated with stress. There is a predominance of the apical ballooning variant. It was previously suggested that the apex of the heart is more sensitive to epinephrine due to a higher density of beta-adrenergic receptors in the cardiac apex versus the base (4). In our case, the patient accidentally received a high dose of norepinephrine, which stimulates alpha and beta-1 adrenergic receptors and produces both positive ionotropic and vasodepressor eﬀects. The patient developed the classic form of TC, and this case conﬁrms the direct causal role of catecholamine in the pathophysiology of TC. In the past, several cases of iatrogenically induced TC have been reported. To the best of our knowledge, this is the ﬁrst report of stress-induced cardiomyopathy secondary to iatrogenic norepinephrine injection. 1.
Dote K, Sato H, Tateishi H, Uchida T, Ishihara M. [Myocardial stunning due to simultaneous multivessel coronary spasms: a review of 5 cases]. J Cardiol 1991;21(2):203–214. Movahed A, Reeves WC, Mehta PM, Gilliland MG, Mozingo SL, Jolly SR. Norepinephrine-induced left ventricular dysfunction in anesthetized and conscious, sedated dogs. Int J Cardiol 1994;45(1):23–33. Mann DL, Kent RL, Parsons B, Cooper G IV. Adrenergic eﬀects on the biology of the adult mammalian cardiocyte. Circulation 1992;85(2):790– 804. Lyon AR, Rees PS, Prasad S, Poole-Wilson PA, Harding SE. Stress (takotsubo) cardiomyopathy—a novel pathophysiological hypothesis to explain catecholamine-induced acute myocardial stunning. Nat Clin Pract Cardiovasc Med 2008;5(1):22–29. Wittstein IS, Thiemann DR, Lima JA, Baughman KL, Schulman SP, Gerstenblith G, Wu KC, Rade JJ, Bivalacqua TJ, Champion HC. Neurohumoral features of myocardial stunning due to sudden emotional stress. N Engl J Med 2005;352(6):539–548. Ueyama T, Hano T, Kasamatsu K, Yamamoto K, Tsuruo Y, Nishio I. Estrogen attenuates the emotional stress-induced cardiac responses in the animal model of tako-tsubo (ampulla) cardiomyopathy. J Cardiovasc Pharmacol 2003;42(Suppl 1):S117–S119.
Takotsubo cardiomyopathy after administration of norepinephrine